Delaware, 2010

Damaging Wind in Delaware, August 5, 2010

August 5, 2010 · NWS PHI · 1 event in 1 county or zone

The northern edge of a squall line of severe thunderstorms affected Sussex County during the late afternoon of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The northern edge of a squall line of severe thunderstorms affected Sussex County during the late afternoon of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 4:16 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 5, 4:16 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 PM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT, CURRENTLY CROSSING THE FORECAST AREA, WILL MOVE OFF
TO THE SOUTH AND EAST LATER TONIGHT AND FRIDAY. HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT AND BRING GENERALLY PLEASANT WEATHER FOR
THE UPCOMING WEEKEND. ANOTHER COLD FRONT WILL MOVE INTO OUR AREA
LATE MONDAY OR MONDAY NIGHT. THE FRONT MAY THEN STALL OVER OR NEAR
OUR AREA THROUGH THE MIDWEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE EASTERN SHORE
OF MARYLAND AND CENTRAL/SOUTHERN DELAWARE UNTIL 10PM.

THERE STILL IS NO CHANGE IN OUR WATCH CONFIGURATION BEFORE 550PM
AT WHICH TIME A DECISION WILL BE MADE REGARDING THE NORTHERN EXTENT
OF THE WATCH. STRONG STORMS CONTINUE EWD AT 510 PM EDT INTO THE
SRN PART OF THE WATCH AREA SOUTH OF PA/NJ.

THIS AFD UPDATE WAS ISSUED PRIMARILY TO CANCEL MOST OF THE HEAT
ADVY. WNW ISOBARS PERMITTED SOME DOWNSLOPE DRYING AND THEREFORE
LOWER HEAT INDICES AS WELL AS LESS ML CAPE IN E PA AND NJ TODAY AS
WELL AS ADJACENT NE MD AND N DEL. THEREFORE NO THUNDERSTORMS
ACROSS MOST OF THE AREA EXCEPTING MD/SRN DEL WHERE THE HOTTER MORE
HUMID AIRMASS WAS RESIDING TODAY.

WE STILL CARRY LIKELY POPS IN THE WATCH AREA AND CHANCE POPS
ELSEWHERE. STRONG GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE
WITH ANY STORMS...MAINLY IN THE WATCH AREA.

SKIES WILL BEGIN TO CLEAR LATER TONIGHT AS THE FRONT MOVES OFF TO
THE SOUTH AND EAST. LOW TEMPERATURES WILL ON THE MILD SIDE, WITH
READINGS IN THE 60S TO MID 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AS THE COLD FRONT MOVES FARTHER AWAY FROM OUR AREA, DRIER AIR WILL
BEGIN TO PUSH IN DURING THE DAY FRIDAY. THERE COULD BE A FEW
ISOLATED SHOWERS OR THUNDERSTORMS POPPING UP, BUT THE THREAT WILL
BE MINIMAL, SO WE HAVE REMOVED THE MENTION IN OUR FORECAST.
TEMPERATURES WILL STILL BE QUITE WARM WITH HIGHS RANGING FROM THE
UPPER 70S IN THE NORTHERN MOUNTAINS TO THE LOWER 90S SOUTH. HIGH
PRESSURE MOVING IN BEHIND THE FRONT WILL BRING FAIR WEATHER ALONG
WITH COOLER AND DRIER AIR TO OUR REGION FRIDAY NIGHT INTO SUNDAY.
LOWS FRIDAY NIGHT AND SATURDAY NIGHT WILL RANGE FROM NEAR 50 IN
THE POCONOS TO THE LOWER AND MID 60S SOUTH. THE ONE EXCEPTION TO
THESE TEMPERATURES WILL BE ALONG OUR SOUTHERN COASTAL AREAS, WHERE
READINGS WILL HAVE A DIFFICULT TIME DROPPING BELOW 70 DUE TO THE
MID WATER TEMPERATURES. AS THE HIGH BEGINS TO MOVE OFF TO THE EAST
ON SUNDAY, THE AIRMASS WILL BEGIN TO MODERATE AND TEMPERATURES
WILL BEGIN TO INCH THEIR WAY BACK UP. HIGHS ON SUNDAY ARE EXPECTED
TO BE MAINLY IN THE 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE TEMPORARY RESPITE COOLER TROUGH ALOFT IN THE NE USA OF THIS
WEEKEND SHOULD REVERT TO AN ABOVE NORMAL TEMPERATURE PATTERN NEXT
WEEK AND THE PATTERN MAY BE SPARKED BY 2 OR 3 PERIODS OF STRONG
THUNDERSTORMS.

THE NE USA TROUGH WILL PROBABLY SHIFT EASTWARD OR FLATTEN DURING THE
MIDDLE AND END OF NEXT WEEK AS THE 12Z/5 GEFS AND 12Z/5 ECMWF/UKMET
ARE AGREED REGARDING A PROGRESSIVE EASTWARD MOVING TROUGH ALOFT FROM
WESTERN CANADA.

SO...THIS FORECAST WAS BASICALLY THE 12Z HPC GUIDE SUN NIGHT-NEXT
THURSDAY.

TENTATIVELY A DRY PERIOD TO START THE WEEK BUT THERE MIGHT BE A
DECENT PACKAGE OF NW FLOW STRONG THUNDERSTORMS LATE MONDAY?

THEN FOR THE MIDDLE AND LATE PART OF NEXT WORK WEEK...THE VERY HOT
HUMID AIRMASS ASSOCIATED WITH THE 594 500MB RIDGE IN THE MISS VALLEY
SHOULD RETURN INTO THE MID ATLC STATES. THIS SHOULD EVENTUALLY
RESULT IN A PERIOD OR TWO OF POTENT THUNDERSTORMS IN PARTS OF OUR
AREA...BE IT FROM HIGH PWAT AIR OR ASST INSTABILITY.

ESSENTIALLY...FAIRLY FAST WEST OR NORTHWEST FLOW ALOFT /500MB 30-45
KNOT/ WITH PERIODS OF WARM ADVECTION IN THE LOWEST 5 TO 10 THOUSAND
FEET /18-22C 850 MB TEMPS THRUSTING EWD FROM THE OHIO VALLEY/ SHOULD
MAKE FOR ANOTHER INTERESTING WEEK OF CONVECTION IN PARTS OF OUR CWA.

THE CONFIDENCE IN THIS FCST IS ABOVE AVERAGE REGARDING A RETURN TO
GENERALLY ABOVE NORMAL TEMPERATURES NEXT MON-THU WITH 1 OR 2
VIGOROUS TSTM EPISODES.

THE DAILY DETAILS ARE LESS CERTAIN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A WEAK COLD FRONT WILL SLOWLY MAKE ACROSS THE REGION THIS EVENING.
NOT MUCH IN THE WAY OF SHOWERS/THUNDERSTORMS ARE ACCOMPANYING THE
FRONT, AT LEAST IN OUR AREA, WHICH WILL KEEP THE MAJORITY OF THE TAF
SITES PRETTY DRY TONIGHT. MAY SEE A FEW POP UP STORMS BUT THE
GREATEST CHANCES FOR ANYTHING WILL REMAIN OFF TO THE SOUTH OF THE
AREA AND WELL NORTH OF THE AREA.  KILG, KACY AND KMIV ARE THE SITES
WITH GREATEST POTENTIAL TO SEE ANY STORMS WITH THE FRONTAL PASSAGE.

OTHERWISE, WINDS WILL REMAIN GUSTY AND OUT OF A WEST OR SOUTHWEST
DIRECTION INTO THIS EVENING AND THEN START TO SUBSIDE TONIGHT,
ALTHOUGH MOST AREAS WILL REMAIN 5-8 KNOTS OVERNIGHT. WE HAVE
KEPT THE MENTION OF LOWER VISIBILITIES AT KACY AND KMIV FOR FRIDAY
MORNING. WINDS MAY RELAX ENOUGH TO ALLOW SOME FOG TO FORM,
ESPECIALLY IF ANY RAIN SHOULD FALL AT THE SITES.

WINDS PICK UP AGAIN IN THE MORNING/LATE MORNING FOR THE TAF SITES
OUT OF THE NORTHWEST AS THE NEXT COLD FRONT MOVES INTO THE REGION.
WINDS WILL BE GUSTY, SIMILAR TO TODAY, AND MAY APPROACH OR JUST
EXCEED 20 KTS THROUGH THE DAY. SUSTAINED SPEEDS MAY ALSO BE 10-15
KTS ACROSS THE REGION. VFR CONDITIONS ARE EXPECTED WITH ONLY SOME
CIRRUS AROUND AND MAYBE SOME CUMULUS CLOUDS POPPING UP, ESPECIALLY
TOWARD THE AFTERNOON. 925MB WINDS ALONG WITH RELATIVELY STRONG
SURFACE WINDS WILL ALSO KEEP A SEABREEZE FROM FORMING ALONG THE
COAST ON FRIDAY.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS HIGH PRESSURE
BUILDS INTO THE AREA.

&&

.MARINE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR SOUTHERNMOST
OCEAN ZONE /ANZ455/ UNTIL 10PM.

A WEAK COLD FRONT WILL CROSS THE COASTAL WATERS THIS EVENING. NOT
MUCH ACTIVITY WILL ACCOMPANY THE FRONT ALTHOUGH SOME STORMS MAY
IMPACT THE DELAWARE BAY AND THE SOUTHERN OCEAN ZONES. OTHERWISE,
WINDS WILL REMAIN GUSTY TO AROUND 20 KNOTS THROUGH THIS EVENING
BEFORE TAPERING OFF OVERNIGHT.

ON FRIDAY, A SECOND COLD FRONT WILL MOVE THROUGH WHICH WILL BRING
THE WINDS AROUND TO THE NORTHWEST. GUSTS UP AROUND 20 KNOTS WILL
CONTINUE, ESPECIALLY IN THE DELAWARE BAY, BUT ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY LEVELS. SEAS WILL CONTINUE TO BE 3 TO 4
FT ON THE OCEAN AND 1-2 FEET IN THE BAY. BEHIND THE FRONT THE WINDS
WILL TURN MORE NORTHERLY AND THEN MORE EAST TO NORTHEAST FOR
SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA. THE HIGH WILL HELP
TO KEEP THE WATERS RELATIVELY QUIET THROUGH THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DEZ002>004.
MD...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ012-015-019-
     020.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...DRAG/RPW  515P
SHORT TERM...RPW
LONG TERM...DRAG
AVIATION...DRAG/MEOLA 515P
MARINE...MEOLA
Hazardous weather outlook, Aug 5, 4:05 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT THU AUG 5 2010

DEZ001-NJZ007>010-012>027-PAZ060>062-067>071-062115-
NEW CASTLE-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
505 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ012-015-019-020-062115-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
505 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-062115-
CECIL-
505 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-PAZ054-055-062115-
SUSSEX-CARBON-MONROE-
505 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>454-062115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
505 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ455-062115-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
505 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 4:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
532 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     4 N OXFORD              38.74N 76.18W
08/05/2010  M55.00 MPH       TALBOT             MD   MESONET

            55 MPH WIND GUST MEASURED IN ROYAL OAK.

&&

MEOLA

The radar

The Dover AFB radar (KDOX), 25 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
August 5, 4:50 PM EST
Where
Sussex County, 0.91 mi NNE of Blades
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.641, -75.611

A severe thunderstorm knocked down a tree and several large tree limbs in the Middleport area of Seaford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256690.